Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Morristown, TN

May 12, 2005Russell County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 12, 2005, 6:08 PM EDT for Russell County, Wise County, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2005, 6:08 PM EDT (22:08 UTC)
Expired
May 12, 2005, 7:00 PM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Russell County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:30 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 12, 3:30 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT THU MAY 12 2005

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...WEAK FRONTAL
BOUNDARY JUST TO OUR NORTH HAS BEEN THE MAIN AREA OF LOW LEVEL
CONVERGENCE THIS AFTERNOON.  PREVIOUS FORECAST AND GRIDS WERE SET UP
WELL TO HANDLE THIS WEAK BOUNDARY SAGGING SOUTH OVERNIGHT.  DECIDED
TO INCLUDE LOW POPS IN ALL AREAS TONIGHT...DUE IN PART TO THE AMOUNT
OF INSTABILITY (AS TEMPS HAVE CLIMBED WELL INTO THE 80 TO 90 DEGREE
RANGE) AND SOME ISOLATED STRONG STORMS THAT HAVE DEVELOPED OVER THE
SEQUATCHIE VALLEY COUNTIES...WHERE NO RAIN CHANCES WERE EARLIER
INCLUDED.  STORMS IN THIS AREA ARE UNDERNEATH THE UPPER LEVEL RIDGE
WHERE STEERING WINDS ARE EXTREMELY LIGHT...SO EXPECT JUST A SLOW
SOUTHWARD DRIFT OF THIS ACTIVITY OVER SE TN.

OTHERWISE...THE WEAK BOUNDARY LIFTS NE TOMORROW...WHICH LEAVES NO
CLEAR FOCUS FOR STORM DEVELOPMENT (OTHER THAN TERRAIN) UNTIL THE
UPPER LEVEL TROUGH AND COLD FRONT APPROACH BY LATE SATURDAY.  ONLY
SIGNIFICANT CHANGES WERE TO SLIGHTLY INCREASE RAIN CHANCES FROM THE
WEST SATURDAY AFTERNOON AND EVENING.  TIMING STILL LOOKS GOOD FOR
BRUNT OF SHOWERS/STORMS TO END EARLY SUNDAY MORNING.  FAVORED THE
SLIGHTLY WARMER HIGH TEMPS...MORE TOWARD A PERSISTENCE FORECAST THAN
CLIMO.

.LONG TERM...(SUNDAY THROUGH THURSDAY)...CD FNT PROGGED TO SHIFT SE
THRU FA EARLY SUN TAKING CHC SHRA/TSRA WITH IT. HOWEVER...BLENDED
SLGT/SMALL CHC POPS WITH GFE NEIGHBORS WHICH PROVIDES BUFFER IN THE
EVENT THAT FNT MOVES A LITTLE SLOWER. PERIOD OF COOLER/DRIER WX IN
STORE BEHIND THIS SYSTEM AS UPR TROF PROGRESSES E ACROSS THE GREAT
LAKES AND NERN U.S. WITH SFC RIDGE PRESSING E ACROSS THE MIDDLE
ATLANTIC STATES ON TUE. DRY REGIME EXTENDS BASICALLY THROUGH TUE
ALTHOUGH USED SLGT CHC POPS ACROSS THE MTNS AS NW FLO ENHANCES
OROGRAPHIC LIFT. INTRODUCED SMALL/SLGT CHC POPS ACROSS SW VA/NE TN
AND NRN CUMBERLAND PLATEAU FOR WED AND THEN ADDED AREA WIDE POP FOR
THU AS ANOTHER UPR TROF BUILDS E THRU THE NERN U.S. WITH IMPULSES
RIDING SE ACROSS CNTRL/SRN APPALACHIANS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  88  64  82 /  20  20  20  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  62  85  64  81 /  20  20  20  60
OAK RIDGE, TN                       63  85  63  79 /  20  20  20  60
TRI CITIES AIRPORT, TN              57  82  57  79 /  30  30  20  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

TG
Hazardous weather outlook, May 12, 5:55 AM EDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 AM EDT WED MAY 12 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-131100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
555 AM EDT (455 AM CDT) WED MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A FRONTAL BOUNDARY WILL SAG SOUTH INTO NORTHEAST TENNESSEE LATER
TODAY AND WILL HELP INITIATE A CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

ON SATURDAY A SHARP TROUGH WILL BRING A COLD FRONT TOWARD THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. STRONG THUNDERSTORMS
ARE POSSIBLE ALONG AND IN ADVANCE OF THE COLD FRONT. MOST OF THE
ACTIVITY WILL BE LATE IN THE DAY SO THE THREAT FOR SEVERE STORMS IS
STILL UNCERTAIN. THE COLD FRONT WILL MOVE EAST OF THE APPALACHIAN
MOUNTAINS EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:53 PM EDTSevere Thunderstorm WarningMRXLee52 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.